Idaho, 2010

High Wind in Idaho, November 16, 2010

November 16, 2010 · NWS PIH · 6 events in 6 counties and zones

A powerful Pacific cold front brought strong non thunderstorm winds to much of southeast Idaho. Strongest gusts were 62 mph at Craters of the Moon, 64 mph 1 mile west of Gray, 60 mph 3 miles northeast of Chesterfield, 59 mph 20 miles southeast of Goldburg, 60 mph 1 mile northeast of Aberdeen, 61 mph in Rupert, 59 mph at the Pocatello airport, 66 mph at Minidoka, 70 mph 9 miles west of Black…

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A powerful Pacific cold front brought strong non thunderstorm winds to much of southeast Idaho. Strongest gusts were 62 mph at Craters of the Moon, 64 mph 1 mile west of Gray, 60 mph 3 miles northeast of Chesterfield, 59 mph 20 miles southeast of Goldburg, 60 mph 1 mile northeast of Aberdeen, 61 mph in Rupert, 59 mph at the Pocatello airport, 66 mph at Minidoka, 70 mph 9 miles west of Black Pine, and 62 mph in Bern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 16, 2:57 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 16, 2:57 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
257 AM MST TUE NOV 16 2010

.SHORT TERM...TODAY THROUGH THURSDAY.
POWERFUL FAST MOVING UPPER LEVEL SYSTEM WORKING SOUTH FROM THE
PACIFIC NORTHWEST WILL QUICKLY MOVE THROUGH IDAHO TODAY AND DRIVE
THROUGH A STRONG COLD FRONT WHICH WILL CAUSE VERY STRONG WINDS AND
SNOW AND WINDS IN THE EASTERN HIGHLANDS. A HIGH WIND WARNING IS
OUT FOR THE EASTERN MAGIC VALLEY AND SOUTH CENTRAL HIGHLANDS UNTIL
5 PM AND A WIND ADVISORY IS IN EFFECT FOR THE SNAKE RIVER PLAIN
UNTIL 8 PM. EXPECT 35 TO 45 MPH SUSTAINED WINDS IN THE WARNING
AREA WITH GUSTS OVER 60 MPH AND 30 TO 40 MPH WINDS IN THE ADVISORY
AREA WITH GUSTS OVER 50 MPH. SNOW HAS TAPERED OFF EARLY THIS
MORNING IN THE EASTERN HIGHLANDS BUT SHOULD REDEVELOP AS THE MAIN
SYSTEM PUSHES EAST. EXPECT SNOW TOTALS IN THE 3 TO 7 INCH RANGE
WITH WINDS CAUSING BLOWING AND DRIFTING OF SNOW. HEAVIEST AMOUNTS
SHOULD BE ABOVE 6000 FEET. THE WINTER WEATHER ADVISORY REMAINS IN
EFFECT UNTIL 5 PM. EXPECT A RAPID DECREASE IN WINDS AND
PRECIPITATION WITH SUNSET THIS EVENING WITH MAINLY DRY WEATHER
WEDNESDAY. STRONG ZONAL FLOW ALOFT WILL SPREAD MORE MOISTURE INTO
SOUTHEAST IDAHO ON THURSDAY AND EXPECT SOME PRECIPITATION MAINLY
IN THE CENTRAL MOUNTAINS. EXPECT COOLER TEMPERATURES TODAY BEHIND
THE COLD FRONT...BUT WILL SEE WARMING THURSDAY WITH HIGH
TEMPERATURES ABOVE NORMAL BY THEN.
GK

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. THERE IS SOME DECENT
AGREEMENT BETWEEN MODELS FOR THE END OF THIS WEEK. A
STORM SYSTEM IS SHOWN DROPPING DOWN THE ALONG THE WEST COAST OF
NORTH AMERICA. THIS IS TURNING THE FLOW ACROSS IDAHO TO THE WEST AND
SOUTHWEST AHEAD OF IT ON FRIDAY. A STEADY BAND OF PRECIPITATION IS
FORECAST TO LAY ACROSS THE CENTRAL MOUNTAINS INTO THE UPPER SNAKE
HIGHLANDS. PRECIPITATION WILL BECOME MORE WIDESPREAD FRIDAY NIGHT
AND SATURDAY...WITH SNOW AT HIGHER ELEVATIONS AND A NIGHTTIME
MIX/DAYTIME RAIN FOR THE LOWER ELEVATIONS. FOR SUNDAY AND
MONDAY...THE MODELS DEPICT THE LOW OFF THE COAST TO SWING INLAND AND
ACROSS OUR AREA. THIS WILL KEEP THE CHANCE OF PRECIPITATION GOING
ESPECIALLY IN THE MOUNTAINS. COOLER TEMPERATURES SHOULD KEEP
EVERYTHING AS SNOW EVEN IN THE LOWEST ELEVATIONS BY THEN. BY THE
MIDDLE OF NEXT WEEK...THE CHANCE OF SNOW IS FORECAST TO CONTINUE
WITH A LINGERING TROUGH ACROSS EASTERN IDAHO. OF NOTE IN THE
EXTENDED PERIOD IS OFF AND ON GUSTY WINDS ACROSS THE AREA. THIS
COULD ADD TO THE POTENTIAL OF BLOWING/DRIFTING SNOW AT TIMES
ESPECIALLY WHERE COLDER TEMPERATURES WILL PRODUCE A MORE
POWDERY-TYPE SNOW VERSUS WETTER SNOW WHERE TEMPERATURES ARE CLOSER TO
FREEZING. KEYES

&&

.AVIATION...A STORM SYSTEM DROPPING SOUTHEAST ACROSS THE REGION
TODAY WILL BRING VALLEY RAIN AND MOUNTAIN SNOW ALONG WITH STRONG
WINDS. WHERE CLOUDS AND HEAVIER RAIN OR RAIN/SNOW OCCUR
TODAY...EXPECT MVFR CONDITIONS DROPPING TO IFR AT TIMES. THIS WILL
MAINLY BE IN THE EASTERN MOUNTAINS AND ALONG THE EASTERN SIDE OF THE
SNAKE PLAIN...CERTAINLY AFFECT KIDA WITH KPIH RIGHT ON THE EDGE OF
THIS. OUTSIDE OF THE MORE WIDESPREAD CLOUDS AND PRECIPITATION...VFR
CONDITIONS WITH SOME SHOWERS ARE FORECAST. LOCALIZED LOWER CEILINGS
AND VISIBILITY ARE POSSIBLE WITH ANY SHOWERS. STRONG WINDS WILL
DEVELOP LATER THIS MORNING AND LAST TO AROUND SUNSET. SUSTAINED
WINDS OF 15-25 KTS/20-30KT GUSTS WILL BE COMMON IN THE CENTRAL AND
EASTERN MOUNTAINS. ACROSS THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS...MUCH STRONGER WINDS ARE EXPECTED WITH SUSTAINED WINDS OF
25-40KTS AND GUSTS OF 30-50KTS. LOCALIZED GUSTS IN EXCESS OF 50 KTS
ARE NOT OUT OF THE QUESTION AS WELL. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MST THIS EVENING IDZ020-021.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
IDZ019-023-025.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON IDZ017-022.

&&
Hazardous weather outlook, Nov 16, 4:30 AM MST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MST TUE NOV 16 2010

IDZ017>025-031-032-171400-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MST TUE NOV 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM IS MOVING THROUGH IDAHO TODAY.  HIGH WIND
WARNINGS ARE IN EFFECT IN THE EASTERN MAGIC VALLEY AND SOUTH CENTRAL
HIGHLANDS WITH 35 TO 45 MPH SUSTAINED WINDS EXPECTED.  A WIND
ADVISORY IS IN EFFECT FOR THE SNAKE RIVER PLAIN WITH 30 TO 40 MPH
SUSTAINED WINDS EXPECTED.  A WINTER WEATHER ADVISORY IS IN EFFECT
FOR THE EASTERN HIGHLANDS WITH SNOW TOTALS OF 3 TO 7 INCHES EXPECTED
ALONG WITH STRONG WINDS AND BLOWING AND DRIFTING SNOW.  EXPECT THE
HEAVIEST SNOW ACCUMULATIONS ABOVE 6 THOUSAND FEET.  PRECIPITATION AND
WINDS WILL DISSIPATE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC SYSTEM WILL BRING A CHANCE OF SNOW AND COLDER TEMPERATURES
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Eastern Magic Valley

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

A strong cold front brought strong winds behind the front to many regions of the eastern Magic Valley. Rupert recorded a 61 mph gust with 55 mph at the Burley airport and 66 mph at Minidoka.

High Wind, South Central Highlands

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
South Central Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Very strong winds occurred behind a cold front in the South Central Highlands. 70 mph gusts were recorded 9 miles west of Black Pine with 58 mph 9 miles northwest of Idahome and 57 mph 7 miles northwest of Idahome.

High Wind, Upper Snake River Plain

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Mesonet

Strong winds reported in Upper Snake River Plain behind a strong cold front. 61 mph reported 11 miles west of Osgood and 62 mph at Craters of the Moon. A large tree was downed in Idaho Falls blocking two lanes of Sunnyside Road, a major thoroughfare in the city. 55 to 60 mph gusts were widespread at the INL site.

High Wind, Lower Snake River Plain

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Strong winds behind a Pacific cold front affected the lower Snake River Plain. 59 mph was measured at the Pocatello airport and 60 mph was measured 1 mile northeast of Aberdeen. 60 mph was also measured 11 miles west of Neely.

High Wind, Caribou Highlands

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
Caribou Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Strong winds behind a Pacific cold front produced a 64 mph wind gust 1 mile west of Gray and 60 mph 3 mile northeast of Chesterfield.

High Wind, Wasatch Mountains/Iadho Portion

When
November 16, 5:00 AM MST to 5:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer

A 62 mph wind gust was recorded by a COOP observer in Bern post cold frontal passage. Sustained winds of 40 mph reported for 2 hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269620, 269621, 269623, 269624, 269625, 269626.